Thyrotoxic cardiomyopathy – a serious consequence of uncontrolled Graves thyrotoxicosis
M S Siddiqui, K Muralidhara, Central Middlesex Hospital, London Northwest Healthcare NHS Trust
A forty seven year old lady with known diagnosis of Graves’ disease was admitted under cardiology with acute cardiac sounding chest pain, shortness of breath, and diaphoresis. ECG revealed atrial fibrillation with fast ventricular rate and troponins were elevated. She was clinically thyrotoxic with a prominent multinodular goitre and audible thyroid bruit. She also had profound proximal weakness, and pretibial myxoedema.
The diagnosis of Graves’ disease was made 18 months prior to this presentation with elevated TSH receptor antibody (TRAb) titres at 49.1 u/ml (NR 0 – 0.4 u/ml) and a very high free T3 (>46 pmol/L). The thyrotoxicosis remained poorly controlled on variable doses of carbimazole. There was no concern about compliance with antithyroid medications.
A coronary angiogram to exclude coronary artery disease was normal. An echocardiogram demonstrated a reduced ejection fraction of 50% with hypokinesia of apical, mid and basal inferior septum. She was diagnosed with nonischemic thyrotoxic cardiomyopathy with atrial fibrillation which was managed with beta blockers, digoxin and anticoagulation.
The thyrotoxicosis was controlled with high doses of propylthiouracil and a brief period of steroids. A repeat TRAb titre during her admission was more than 100 IU/L (NR 0 – 1.8 IU/L). Over the course of next four months, she became clinically and biochemically euthyroid through careful outpatient monitoring and dose adjustment. She did not have thyroid eye disease which was further confirmed on assessment in thyroid eye clinic. The improvement in her thyroid function was associated with recovery in her cardiac function and follow-up echocardiogram demonstrated normal ventricular function with no regional wall motion abnormalities. However, she remains in atrial fibrillation and continues on beta-blockers and anticoagulation.
Following discussion in thyroid MDT, in view of large goitre with very high TRAb titres, she underwent total thyroidectomy. To our knowledge, she remains in remission with no new systemic manifestations of Graves’ disease.
As reminded by this case, cardiomyopathy, although rare, is a well-recognised potentially serious complication of Graves’ thyrotoxicosis. Conventional treatment for hyperthyroidism usually reverses the cardiac complications.